Virginia, 2003

Flash Flooding and Hail in Virginia, July 6, 2003

July 6, 2003 · NWS RNK · 14 events in 9 counties and zones

Thunderstorm winds downed numerous trees in Patrick Springs. Trees were also downed 3 miles south of Rocky Mount, in Madison Heights, onto Route 56, 11 miles northwest of Buckingham, across southeast Buckingham county and onto Route 20 in Dillwyn.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms on the afternoon of the 6th produced damaging winds, flash flooding, and hail up to nickel size.Thunderstorm winds downed numerous trees in Patrick Springs. Trees were also downed 3 miles south of Rocky Mount, in Madison Heights, onto Route 56, 11 miles northwest of Buckingham, across southeast Buckingham county and onto Route 20 in Dillwyn. Thunderstorm winds also downed trees 1 miles west of Buckingham onto Route 60.Heavy thunderstorm rains caused flash flooding in Tazewell with numerous roads flooded and closed. Several homes had flooded basements. Flash flooding also occured across the western portion of the county with numerous roads flooded and closed. Flash flooding of Whitley Creek, 2 miles east of Staffordsville, washed two cars off of Route 730.Heavy thunderstorm rains caused a large mudslide across Route 601, 5 miles southeast of Bland, and caused a stream to flood across a road 5 miles southeast of Rural Retreat. Another thunderstorm produced 5 inches of rain in 90 minutes, causing flash flooding, washing out portions of Route 609 near Alleghany Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 6, 9:10 AM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Jul 6, 9:10 AM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1010 AM EDT SUN JUL 6 2003

MORNING RAOBS AND UPPER AIR ANALYSIS SHOWING MOISTURE CONTG TO DEEPEN
FROM SW-NE ACROSS THE REGION AROUND HIGH PRES OFFSHORE. MODIFIED/FCST
SOUNDINGS ALSO SHOW THE POTENTIAL FOR BETTER/QUICKER TSRA COVERAGE
TODAY WITH LACK OF CAP ALOFT...SOUPY BLYR AND LOWER CONVECTIVE TEMPS.
WITH WEAK RIPPLES MOVING UP FROM THE SW AND SOME 5H DIFFLUENCE SEEN TO
THE W...THINK MORE WDSPRD COVERAGE AGAIN OVER THE WRN HALF. THUS PLAN
TO UP POPS TO LOW LIKELYS ACROSS THE SW...THEN STAGGER TO HIGH CHC NRV
AND LOW CHC OUT E AS ACTIVITY TRAVERSES TO WEAK LEE TROF THIS AFTN PER
MESO-ETA. SINCE NOT AS MUCH DRY AIR ALOFT OVER RATHER WEAK
STEERING...APPEARS HEAVY RAIN/FLOODING THREAT LIKELY HIGHER PER
TRAINING THAN SVR ALTHO WET MICROBURSTS STILL A THREAT WITH ISOLD
CELLS. THUS MAY MENTION HEAVY RAIN IN ZFP OTRW OTHER THAN UPPING POPS
JUST SOME CLEANUP OF THE EARLIER PACKAGE. THICKNESS A BIT LOWER THAN
THE PAST COUPLE OF DAYS AND GIVEN MORE CLOUDS/SHRA APPEARS TEMPS OK
THUS ONLY MINOR TWEAKS THERE.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JH
Hazardous weather outlook, Jul 6, 5:30 AM EST, 7 hours 30 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-070000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
630 AM EDT SUN JUL 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

HOT AND HUMID CONDITIONS CAN BE EXPECTED EAST OF THE BLUE RIDGE THIS
AFTERNOON WITH HEAT INDICES NEAR 100 FROM DANVILLE AND POINTS
EAST.   SCATTERED THUNDERSTORMS DURING THE AFTERNOON HOURS MAY
BRIEFLY PULSE TO SEVERE LEVELS...BUT ANY DAMAGE IS EXPECTED TO BE
ISOLATED AND IN THE FORM OF WIND DAMAGE.  ISOLATED RAIN AMOUNTS OF 1
TO 2 INCHES ARE ALSO POSSIBLE...THE RESULT WILL BE PONDING OF WATER
IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...

VERY WARM AND HUMID WEATHER CAN BE EXPECTED THROUGH WEDNESDAY.
HEAT INDICES MAY APPROACH 100 DEGREES IN AND AROUND THE LARGER URBAN
AREAS EAST OF THE BLUE RIDGE.  AFTERNOON THUNDERSTORMS EACH DAY MAY
PRODUCE ISOLATED BURSTS OF STRONG WIND AND RAIN...RESULTING IN WIND
DAMAGE OR SMALL STREAM FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The Roanoke radar (KFCX), 42 km away, was scanning. The volume nearest the first event began at 18:01 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 6 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Patrick

When
July 6, 1:00 PM EST
Where
Patrick County, Patrick Spgs
Measured
65 kt (75 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.650, -80.200

Thunderstorm Wind, Franklin

When
July 6, 2:05 PM EST
Where
Franklin County, 3 mi S of Rocky Mt
Measured
60 kt (69 mph) estimated gust
Reported by
UNKNOWN
Coordinates
36.950, -79.883

Flash Flood, Tazewell

When
July 6, 2:17 PM EST to 4:10 PM EST
Where
Tazewell County, Tazewell
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
37.125, -81.561 (the zone’s center; the record gives no point)

Flash Flood, Wythe

When
July 6, 3:15 PM EST to 4:15 PM EST
Where
Wythe County, 5 mi SE of Rural Retreat
Reported by
LAW ENFORCEMENT
Coordinates
36.917, -81.079 (the zone’s center; the record gives no point)

Flash Flood, Giles

When
July 6, 3:15 PM EST to 4:45 PM EST
Where
Giles County, 2 mi E of Staffordsville
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
37.314, -80.704 (the zone’s center; the record gives no point)

Hail, Montgomery

When
July 6, 3:55 PM EST
Where
Montgomery County, Christiansburg
Measured
0.88 in hail
Reported by
UNKNOWN
Coordinates
37.133, -80.417

Flash Flood, Montgomery

When
July 6, 4:00 PM EST to 5:30 PM EST
Where
Montgomery County, Alleghany Spg
Reported by
BROADCAST MEDIA
Coordinates
37.174, -80.387 (the zone’s center; the record gives no point)

Thunderstorm Wind, Amherst

When
July 6, 4:10 PM EST
Where
Amherst County, Madison Hgts
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.417, -79.133

Flash Flood, Bland

When
July 6, 4:15 PM EST to 5:30 PM EST
Where
Bland County, 5 mi SE of Bland
Reported by
LAW ENFORCEMENT
Coordinates
37.134, -81.130 (the zone’s center; the record gives no point)

Thunderstorm Wind, Buckingham

When
July 6, 4:20 PM EST
Where
Buckingham County, 11 mi NW of Buckingham
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.667, -78.700

Flash Flood, Tazewell

When
July 6, 4:30 PM EST to 5:30 PM EST
Where
Tazewell County, West Portion
Reported by
LAW ENFORCEMENT
Coordinates
37.125, -81.561 (the zone’s center; the record gives no point)

Thunderstorm Wind, Buckingham

When
July 6, 4:44 PM EST
Where
Buckingham County, Dillwyn
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.533, -78.450

Thunderstorm Wind, Buckingham

When
July 6, 5:15 PM EST
Where
Buckingham County, Southeast Portion
Measured
60 kt (69 mph) estimated gust
Reported by
POST OFFICE
Coordinates
37.500, -78.450

Thunderstorm Wind, Buckingham

When
July 6, 5:30 PM EST
Where
Buckingham County, 1 mi W of Buckingham
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.550, -78.567

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379639, 5379640, 5379641, 5379644, 5379651, 5379646, 5379652, 5379645, 5379643, 5379647, 5379642, 5379648, 5379649, 5379650.